Open Access

Sign-changing solutions for some nonlinear problems with strong resonance

Boundary Value Problems20112011:18

DOI: 10.1186/1687-2770-2011-18

Received: 7 January 2011

Accepted: 30 August 2011

Published: 30 August 2011

Abstract

By means of critical point and index theories, we obtain the existence and multiplicity of sign-changing solutions for some elliptic problems with strong resonance at infinity, under weaker conditions.

2000 Mathematics Subject Classification: 35J65; 58E05.

Keywords

critical point theory strong resonance index theory Cerami condition

1 Introduction

In this article, we consider the following equation,
- Δ u = f ( u ) , u H 0 1 ( Ω ) .
(1.1)
where Ω is a bounded domain in n with smooth boundary ∂Ω. In order to explain what we mean, a brief description is necessary. We suppose that f is asymptotically linear, i.e., lim | u | f ( u ) u exists. If we set
α : = lim | u | f ( u ) u ,
(1.2)
then we can write
f ( u ) = α u - g ( u )
with
g ( u ) u 0 a s | u | .
We denote λ1 < λ2 < < λ j < to be the distinct eigenvalues sequence of -Δ with the Dirichlet boundary conditions. We state that problem (1.1) is resonant at infinity if α in (1.2) is an eigenvalue λ k . The situation
lim | u | g ( u ) = 0 and lim | u | 0 u g ( t ) d t = β

is what we call a strong resonance.

Now we present some of the results of this article. We write (1.1) in the following form:
- Δ u - λ k u + g ( u ) = 0 , u H 0 1 ( Ω ) .
(1.3)

We assume that g is a smooth function satisfying the following conditions.

(g1) g(t) · t → 0 as |t| → ∞.

(g2) the real function G ( t ) = 0 t g ( s ) d s is well defined and G(t) → 0 as t → +∞.

(g3) G(t) ≥ 0, t .

Theorem 1.1 If (g1) - (g3) hold, then problem (1.1) has at least one solution.

Remark 1.1 Since 0 is a particular point, we cannot make sure those solutions are nontrivial without more conditions.

Theorem 1.2 Let g(0) = 0, and suppose that (g1) - (g3) hold, and
g ( 0 ) = sup { g ( t ) : t }
(1.4)

then problem (1.3) has at least one sign-changing solution.

Theorem 1.3 Assume that (g1)(g3) hold, g is odd, and G(0) ≥ 0. Moreover, suppose that there exists an eigenvalue λ h < λ k s.t.
g ( 0 ) + λ h - λ k > 0 .

Then, problem (1.3) possess at least m = dim(M h M k ) - 1 distinct pairs of sign-changing solutions (M j denotes the eigenspace corresponding to λ j ).

Remark 1.2 In the article [1], they only show the existence of solutions to problem (1.3), while we obtain its sign-changing solutions under the same conditions.

The resonance problem has been widely studied by many authors using various methods--see [16] and the references therein. We will use critical point and pseudo-index theories to obtain the sign-changing solutions for strong resonant problem (1.3). We also allow the case in which resonance also occurs at zero.

In Section 2, we will give some preliminaries, which are fundamental for this article. In Section 3, we will give some abstract critical point theorems, which are used to prove above theorems in this article. In Section 3, we prove our main theorems, which result in the existence and multiplicity of sign-changing solutions.

2 Preliminaries

We denote by X a real Banach space. B R denotes the closed ball in X centered at the origin and with radius R > 0. J is a continuously Frè chet differentiable map from X to , i.e., J C1(X, ).

In the literature, deformation theorems have been proved under the assumption that J C1(X, ) satisfies the well-known Palais-Smale condition. In problems which do not have resonance at infinity, the (PS) condition is easy to verify. On the other hand, a weaker condition than the condition (PS) is needed to study problems with strong resonance at infinity.

Definition 2.1 We state that J C1(X, ) satisfies the condition (C) in ]c1, c2[ (-∞ ≤ c1 < c2 ≤ +∞) if
  1. (i)

    every bounded sequence {u k } J-1 (]c1, c2[), for which {J(u k )} is bounded and J'(u k ) → 0, possesses a convergent subsequence, and

     
  2. (ii)

    c ] c1, c2[, σ, R, α > 0 s.t. [c - σ, c + σ] ] c1, c2[ and u J-1([c - σ, c + σ]), ||u|| ≥ R : ||J'(u)|| ||u|| ≥ α.

     
In the article [1], they propose a deformation theorem under the condition (C). For c , denote
A c = { u X : J ( u ) c } , K c = { u X : J ( u ) = 0 , J ( u ) = c } .
Proposition 2.2 [1] Let X be a real Banach space, and let J C1(X, ) satisfy the condition (C) in ]c1, c2[. If c ]c1, c2[ and N is any neighborhood of K c , then there exists a bounded homeomorphism η of X onto X and constants ε ̄ > ε > 0 , s.t. [ c ε ¯ , c + ε ¯ ] ] c 1 , c 2 [ satisfying the following properties:
  1. (i)

    η(A c + ε \N) A c - ε .

     
  2. (ii)

    η(A c + ε ) A c - ε , if K c = .

     
  3. (iii)

    η(x) = x, if x J - 1 ( [ c - ε ̄ , c + ε ̄ ] ) .

     
Moreover, Let G be a compact group of (linear) unitary transformation on a real Hilbert space H. Then,
  1. (vi)

    η can be chosen to be G-equivariant, if the functional J is G-invariant. Particularly, η is odd if the functional J is even.

     

3 Abstract critical point theorems

In this article, we shall obtain solutions of problem (1.3) using the linking-type theorem. Its different definitions can be seen in [1, 7, 8] and the references therein.

Definition 3.1 Let H be a real Hilbert space and A a closed set in H. Let B be an Hilbert manifold with boundary ∂B, we state that A and ∂B link if
  1. (i)

    A ∩ ∂B = ;

     
  2. (ii)

    If ϕ is a continuous map of H into itself s.t. ϕ(u) = u, u B, then ϕ(B) ∩ A.

     

There are some typical examples as following, cf. [1, 7, 9].

Example 3.1 Let H1 and H2 be two closed subspaces of H such that
H = H 1 H 2 , dim H 2 < .

Hence, if A = H1, B = B R H2, then, A and ∂B link.

Example 3.2 Let H1 and H2 be two closed subspaces of H such that H = H1 H2, dim H2 < ∞, and consider e H1, ||e|| = 1, 0 < ρ < R1, R2, set
A = H 1 S ρ , B = { u = v + t e : v H 2 B R 2 , 0 t R 1 } .

Then, A and ∂B link.

Let X H be a Banach space densely embedded in H. Assume that H has a closed convex cone P H and that P := P H X has interior points in X. Let J C1(H, ). In the article [10], those authors construct the pseudo-gradient flow σ for J, and have the same definition as [11].

Definition 3.1 Let W X be an invariant set under σ. W is said to be an admissible invariant set for J if (a) W is the closure of an open set in X; (b) if u n = σ(t n , v) → u in H as t n → ∞ for some v W and u K, then u n u in X; (c) If u n KW is such that u n u in H, then u n u in X; (d) For any u ∂W\K, we have σ ( t , u ) W ¨ for t > 0.

Now let S = X\W, W = P (-P). Similar to the proof described in the article [10], the W is an admissible invariant set for J in the following section 4. We define
ϕ * = { Γ | Γ ( t , x ) : [ 0 , 1 ] } X X is continuous in the X  - topology and Γ ( t , W ) W } .

In the article [7], a new linking theorem is given under the condition (PS). Since the deformation still holds under the condition (C) (see [1]), the following theorem also holds.

Theorem 3.1 Suppose that W is an admissible invariant set of J and J C1(H, ) such that

(J1)J satisfies condition (C) in ]0, +∞[;

(J2) There exists a closed subset A H and a Hilbert manifold B H with boundary ∂B satisfying
  1. (a)
    there exist two constants β > α ≥ 0 s.t.
    J ( u ) α , u B ; J ( u ) β , u A
     
i.e., a 0 : = sup B J b 0 : = inf A J .
  1. (b)

    A and ∂B link;

     
  2. (c)

    sup u B J ( u ) < + .

     
Then, a* defines below is a critical value of J
a * = inf Γ ϕ * sup Γ ( [ 0 , 1 ] , A ) S J ( u ) .

Furthermore, assume 0 K a *, then K a *S, if a* > b0 and K a *A, if a* = b0.

In this article, we shall consider the symmetry given by a 2 action, more precisely even functionals.

Theorem 3.2 Suppose J C1(H, ) and the positive cone P is an admissible invariant for J, K c ∂P = , for c > 0, such that

(J1) J satisfies condition (C) in ]0, +∞[, and J(0) ≥ 0;

(J2) There exist two closed subspace H+, H- of H, with codim H+ < +∞ and two constants c > c0 > J(0) satisfying
J ( u ) c 0 , u S ρ H + ; J ( u ) < c , u H - .

(J3) J is even.

Hence, if dim H-> codim H++1, then J possesses at least m := dim H- -codim H+ - 1 (m := dim H- -1 resp.) distinct pairs of critical points in X\P (-P) with critical values belong to [c0, c].

Remark 3.1 The above theorem locates the critical points more precisely than Theorem 3.3 in [10].

We shall use pseudo-index theory to prove Theorem 3.2. First, we need the notation of genus and its properties, see [10, 12]. Let
Σ X = { A X : A is closed in X , A = - A } ;

with more preciseness, we denote i X (A) to be the genus of A in X.

Proposition 3.2 Assume that A, B X , h C(X, X) is an odd homeomorphism, then
  1. (i)

    i X (A) = 0 if and only if A = ;

     
  2. (ii)

    A B i X (A) ≤ i X (B) (monotonicity);

     
  3. (iii)

    i X (A B) ≤ i X (A) + i X (B) (subadditivity);

     
  4. (iv)

    i X ( A ) i X ( h ( A ) ¯ ) (supervariancy);

     
  5. (v)

    if A is a compact set, then i X (A) < +∞ and there exists δ > 0 s.t. i X (N δ (A)) = i X (A), where N δ (A) denotes the closed δ - neighborhood of A (continuity);

     
  6. (vi)

    if i X (A) > k, V is a k-dimensional subspace of X, then AV;

     
  7. (vii)

    if W is a finite dimensional subspace of X, then i X (h(S ρ ) ∩ W ) = dim W.

     
  8. (viii)
    Let V, W be two closed subspaces of X with codim V < +∞, dim W < +∞. Hence, if h is bounded odd homeomorphism on X, then we have
    i X ( W h ( S ρ V ) ) dim W - codim V .
     

The proposition is still true when we replace ∑ X by ∑ H with obvious modification.

Proposition 3.3 [10, 11] If A X with 2 ≤ i X (A) < ∞, then AS.

Proposition 3.4 Let A H , then AX X and i H (A) ≥ i X (AX).

Now, we shall discuss about the notion of pseudo-index.

Definition 3.2 [1] Let I = ( Σ , , i ) be an index theory on H related to a group G, and B ∑. We call a pseudo-index theory (related to B and I) a triplet
I * = ( B , * , i * )
where * is a group of homeomorphism on H, and i* : ∑ → {+∞} is the map defined by
i * ( A ) = min h * i ( h ( A ) B ) .
Proof of Theorem 3.2 Consider the genus I = ( Σ , , i ) and the pseudo-index theory relate to I and B = S ρ H+, I * = ( S ρ H + , * , i * ) , where
* = { h | h is an odd bounded homeomorphism on H and h ( u ) = u if u J 1 ( ] 0 , + [ ) } .
Obviously, conditions (a1)(a2) of Theorem 2.9 [1] are satisfied with a = 0, b = +∞ and b = S ρ H+. Now, we prove the condition that (a3) is satisfied with Ā = H - . It is obvious that A ¯ J 1 ( ] , c ] ) , and by property (iv) of genus, we have
i * ( Ā ) = i * ( H - ) = min h * i ( h ( H - ) S ρ H + ) (1) = min h * i ( H - h - 1 ( S ρ H + ) ) . (2) (3)
Now, by (viii) of Proposition 3.2, we have
i ( H - h - 1 ( S ρ H + ) ) dim H - - c o dim H + .
Therefore we get
i * ( Ā ) dim H - - codim H + .
Then, by Theorem 2.9 in [11] and Proposition 3.3 above, the numbers
c k = inf A Σ k sup u A S J ( u ) , k = 2 , , dim H - - codim H + .
are critical values of J and
J ( 0 ) < c 0 c k c , k = 2 , , dim H - - c o dim H + .
(3.1)
If for every k, c k c k +1, then we get the conclusion of Theorem 3.2. Assume now that
c = c k = = c k + r with r 1 and k + r dim H - - co dim H + .
Then, similar to the proof of Theorem 2.9 [11], where K c is replaced by K c S and A by AS, we have
i ( K c S ) r + 1 2
(3.2)
Now, from Proposition 3.3 and (3.1), we deduce that
0 K c S .
(3.3)

Since a finite set (not containing 0) has genus 1, we deduce from (3.2) and (3.3) that K c above contains infinitely many sign-changing critical points. Therefore, J has at least m := dim H- -codim H+ -1 distinct pairs of sign-changing critical points in X\P (-P) with critical values belonging to [c0, c].

If codim H+ = 0, then we consider c j for j ≥ 2. As per the above arguments, J ( 0 ) < c 0 c 2 c 3 c dim H - c and if c := c j = = c j + l for 2 ≤ jj + l ≤ dim H- with l ≥ 1, then i(K c S) ≥ l + 1 ≥ 2.

Therefore, J has at least dim H- -1 pairs of sign-changing critical points with values belong to [c0, c].   ■

Remark 3.2 Theorem 3.1 above can also be proved by the pseudo-index theory in the same way as Theorem 3.2.

4 Proof of Theorems 1.1-1.3

We shall apply the abstract results of Section 3 to problem (1.3). Let H : = H 0 1 ( Ω ) , X : = C 0 1 ( Ω ) . Clearly the solutions of problem (1.3) are the critical points of the functional
J ( u ) = 1 2 ( | | u | | 2 - λ k | u | 2 ) + Ω G ( u ) d x ,
(4.1)
where | · | denotes the norm in L2(Ω), and therefore, J C1(H, ). We denote by M j the eigenspace corresponding to the eigenvalue λ j . If m ≥ 0 is an integer number, set
H - ( m ) = j m M j , H + ( m ) = closure in H 0 1 ( Ω ) of the linear space spanned by { M j } j m .

Clearly H+(m) ∩ H-(m) = M m .

Proposition 4.1 [1] If (g1), (g2) hold, then the functional J defined by (4.1) satisfies the condition (C) in ]0, +∞[.

Proof of Theorem 1.1 If G(0) = 0, then by (g3), G takes its minimum at 0, so that g(0) = 0 and 0 is a solution of (1.3). We assume that G(0) > 0. Similar to the proof as for the case in [1], there exists R, γ > 0 such that
J ( u ) γ , u H + ( k + 1 ) ; J ( u ) γ 2 , u H - ( k ) S R .

Let ∂B = H-(k) ∩ S R , A = H+(k + 1), then by Example 3.1 we get that ∂B and A link, and J is bounded on B = H-(k) ∩ B R . Moreover, by Proposition 4.1, J satisfies condition (C) in ]0, +∞[. Therefore, the conclusion of Theorem 1.1 follows by Theorem 3.1.   ■

Remark 4.1 If J(0) = 0, then the solutions obtained in Theorem 1.1 are sign-changing ones.

Proof of Theorem 1.2 Since g(0) = 0, u(x) = 0 is a solution of (1.3). In this case, we are interested in finding the existence of sign-changing solutions to problem (1.3). The case g(t) = 0, t is trivial. We assume that g(t) ≠ 0 for some t. Then, it is easy to see that (g2), (g3) and (1.4) imply g'(0) > 0. Similar to the proof as for Theorem 5.1 [1], each of the following holds:
λ 1 - λ k + g ( 0 ) > 0
(4.2)
where λ k λ1 and there exists λ h σ(-Δ) with λ2λ h λ k such that
λ h - λ k + g ( 0 ) > 0 , 1 2 ( λ h - 1 - λ k ) t 2 + G ( t ) G ( 0 ) t .
(4.3)
Under (4.1), there exist three positive constants ρ < R, γ such that
J ( u ) J ( 0 ) + γ , u S ρ ; J ( e ) J ( 0 ) + γ 2 , e M 1 S ρ .
Since J(0) = G(0) · |Ω| ≥ 0 (|Ω| is the Lebesgue measure of Ω), we have
0 < J ( 0 ) + γ 2 < J ( 0 ) + γ .
Fix e M1S ρ , set
A = S ρ ; B = { t e : t [ 0 , R ] } .

Then, by Example 3.1, A and ∂B link and J is bounded on B. Moreover, by Proposition 4.1, J satisfies condition (C) in ]0, +∞[. Then, by Theorem 3.1, J possesses a critical point u0 such that J(u0) ≥ J(0) + γ. So u0 is a sign-changing solution to problem (1.3).

Under (4.3) with similar arguments as given above, we get
J ( u ) J ( 0 ) + γ , u H + ( h ) S ρ ; J ( u ) J ( 0 ) + γ 2 , u B ( h , R ) .
where B(h, R) = {u + te : u H-(h - 1) ∩ B R , e M h S1, 0 ≤ tR}. Set
A = H + ( h ) S ρ , B = B ( h , R ) .

Then, by Example 3.2, A and ∂B link and J is bounded on B. Moreover, by Proposition 4.1, J satisfies condition (C). Using Theorem 3.1, we can conclude that J possesses a sign-changing critical point u0 with J(u0) ≥ J(0) + γ.   ■

Remark 4.2 If g'(0) = 0, i.e., resonance at 0 is allowed, then by using an argument similar to that in the proof of Theorem 1.2, problem (1.3) still has at least a sign-changing solution under these conditions: Let g(0) = 0. Assume that (g1), (g2) hold and
G ( t ) > 0 , t 0 , G ( 0 ) = 0 .
Moreover, suppose that either of the following holds:
λ k = λ 1 ; λ k λ 1 and 1 2 ( λ k - 1 - λ k ) t 2 + G ( t ) 0 for t .
Proof of Theorem 1.3 By Proposition 3.1 and Lemma 5.3 [1], the assumptions of Theorem 3.2 are satisfied with
H + = H + ( h ) , H - = H - ( k ) .
Thus, there exist at least
dim H - - codim H + - 1 = dim { M h M k } - 1

distinct pairs of sign-changing solutions of problem (1.3).   ■

Remark 4.3 We also allow resonance at zero in problem (1.3). By using Theorem 3.2 and Lemma 5.4 [1], we have assumed that g is odd and that (g1)(g2) are satisfied. Suppose in addition
G ( t ) > 0 for t 0 and G ( 0 ) = 0 .

Then, the problem (1.3) possesses at least dim M k - 1 distinct pairs of sign-changing solutions. (M k denotes the eigenspace corresponding to λ k with k ≥ 2)

Declarations

Acknowledgements

The author is grateful to the anonymous referee for his or her suggestions. This study was supported by the Chinese National Science Foundation (11001151,10726003), the National Science Foundation of Shandong (Q2008A03) and the Science Foundation of China Postdoctoral (201000481301) and Shandong Postdoctoral.

Authors’ Affiliations

(1)
School of Mathematic Sciences, Qufu Normal University

References

  1. Bartolo P, Benci V, Fortunato D: Abstract critical point theorems and applications to some nonlinear problems with strong resonance at infinity. Nonlinear Anal 1983, 7: 981-1012. 10.1016/0362-546X(83)90115-3View ArticleMathSciNetMATHGoogle Scholar
  2. Bartsch T, Li SJ: Critical point theory for asymptotically quadratic functionals and applications to problems with resonance. Nonlinear Anal 1997, 28: 419-441. 10.1016/0362-546X(95)00167-TView ArticleMathSciNetMATHGoogle Scholar
  3. Li SJ, Liu JQ: Computations of critical groups at degenerate ciritical point and applications to nonlinear differential equations with resonace. Houson J Math 1999, 25: 563-582.MATHGoogle Scholar
  4. Molle R, Passaseo D: Nonlinear elliptic equations with large supercritical exponents. Calc Var 2006, 26: 201-225. 10.1007/s00526-005-0364-3View ArticleMathSciNetMATHGoogle Scholar
  5. Qian AX: Neumann problem of elliptic equation with strong resonance. Nonlinear Anal TMA 2007, 66: 1885-1898. 10.1016/j.na.2006.02.046View ArticleMATHGoogle Scholar
  6. Su JB, Zhao LG: An elliptic resonant problem with multiple solutions. J Math Anal Appl 2006, 319: 604-616. 10.1016/j.jmaa.2005.10.059View ArticleMathSciNetMATHGoogle Scholar
  7. Schechter M, Wang ZQ, Zou WM: New linking theorem and sign-changing solutions. Commun Partial Equ 2004, 29: 471-488. 10.1081/PDE-120030405View ArticleMathSciNetMATHGoogle Scholar
  8. Struwe M: Variational Methods. 2nd edition. Springer; 1990.View ArticleGoogle Scholar
  9. Schechter M: Resonance problems with respect to the Fu č ik spectrum. Trans Am Math Soc 2000, 352: 4195-4205. 10.1090/S0002-9947-00-02655-6View ArticleMathSciNetMATHGoogle Scholar
  10. Qian AX, Li SJ: Multiple nodal soltuions for elliptic equations. Nonlinear Anal 2004, 37: 615-632.View ArticleMathSciNetGoogle Scholar
  11. Li SJ, Wang ZQ: Ljusternik-Schnirelman theory in partially ordered Hilbert spaces. Trans Am Math Soc 2002, 354: 3207-3227. 10.1090/S0002-9947-02-03031-3View ArticleMATHGoogle Scholar
  12. Rabinowitz P: Minimax methods in critical point theory with applications to differential equations. CBMS Reg Cof Ser Math 1986., 65:Google Scholar

Copyright

© Qian; licensee Springer. 2011

This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.